Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Asymptotic boundary conditions and numerical methods for nonlinear elliptic problems on unbounded domains


Authors: T. M. Hagstrom and H. B. Keller
Journal: Math. Comp. 48 (1987), 449-470
MSC: Primary 65N99; Secondary 35A35, 35J25
MathSciNet review: 878684
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present a derivation and implementation of asymptotic boundary conditions to be imposed on "artificial" boundaries for nonlinear elliptic boundary value problems on semi-infinite "cylindrical" domains. A general theory developed by the authors in [11] is applied to establish the existence of exact boundary conditions and then to obtain useful approximations to them. The derivation is based on the Laplace transform solution of the linearized problem at infinity. We discuss the incorporation of the asymptotic boundary conditions into a finite-difference scheme and present the results of numerical experiments on the solution of the Bratu problem in a two-dimensional stepped channel. We also touch on certain problems concerning the existence of solutions of this problem on infinite domains and conjecture on the behavior of the critical parameter value with respect to changes in the domain. Some numerical evidence supporting the conjecture is given.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N99, 35A35, 35J25

Retrieve articles in all journals with MSC: 65N99, 35A35, 35J25


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1987-0878684-5
PII: S 0025-5718(1987)0878684-5
Keywords: Asymptotic boundary conditions, asymptotic expansions, artificial boundaries, unbounded domains
Article copyright: © Copyright 1987 American Mathematical Society